Alert archive / Kansas / Tornado Warnings in 2006
Tornado Warning 23, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Sep 21, 2006, 4:08 PM CDT for Cloud County, Ottawa County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2006, 4:08 PM CDT (21:08 UTC)
- Expired
- Sep 21, 2006, 5:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Cloud County, KS, Ottawa County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 5:05 PM CDT | FUNNEL CLOUD | 8 Ssw Jamestown, KS | TRAINED SPOTTER REPORTED FUNNEL DISSAPATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KTOP 212108 TORTOP KSC029-143-212200- /O.NEW.KTOP.TO.W.0023.060921T2108Z-060921T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 408 PM CDT THU SEP 21 2006 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... WESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS NORTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 500 PM CDT * AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTHWEST OF ADA...OR ABOUT 27 MILES NORTHWEST OF SALINA...MOVING NORTH AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... ADA... GLASCO... JAMESTOWN... IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3908 9792 3964 9793 3964 9775 3908 9786 $$
3 follow-up statements
000 WWUS53 KTOP 212118 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 418 PM CDT THU SEP 21 2006 KSC029-143-212200- /O.CON.KTOP.TO.W.0023.000000T0000Z-060921T2200Z/ CLOUD-OTTAWA- 418 PM CDT THU SEP 21 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR NORTHWESTERN OTTAWA AND WESTERN CLOUD COUNTIES... AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED NEAR ADA...OR ABOUT 30 MILES NORTHWEST OF SALINA... MOVING NORTH AT 35 MPH. LOCATIONS IMPACTED INCLUDE... GLASCO AND JAMESTOWN. IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3913 9792 3964 9793 3964 9775 3915 9785 $$
000 WWUS53 KTOP 212120 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 419 PM CDT THU SEP 21 2006 KSC029-143-212200- /O.CON.KTOP.TO.W.0023.000000T0000Z-060921T2200Z/ CLOUD-OTTAWA- 419 PM CDT THU SEP 21 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR NORTHWESTERN OTTAWA AND WESTERN CLOUD COUNTIES... AT 418 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO IN NORTHEAST LINCOLN COUNTY NEAR BARNARD. THIS TORNADO WAS LOCATED 5 MILES NORTHWEST OF ADA...OR ABOUT 29 MILES SOUTHWEST OF CONCORDIA...MOVING NORTH AT 35 MPH. LOCATIONS IMPACTED INCLUDE... GLASCO AND JAMESTOWN. IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3913 9792 3964 9793 3964 9775 3915 9785 $$
000 WWUS53 KTOP 212139 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 437 PM CDT THU SEP 21 2006 KSC143-212147- /O.CAN.KTOP.TO.W.0023.000000T0000Z-060921T2200Z/ OTTAWA- 437 PM CDT THU SEP 21 2006 ...THE TORNADO WARNING FOR EXTREME NORTHWESTERN OTTAWA COUNTY HAS BEEN CANCELLED... ANOTHER TORNADO WARNING CONTINUES FOR MUCH OF WESTERN OTTAWA COUNTY UNTIL 500 PM. THE TORNADIC STORM IS LOCATED SOUTHWEST OF MINNEAPOLIS MOVING NORTH AT 45 MPH. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3930 9792 3964 9793 3964 9775 3930 9782 $$ KSC029-212200- /O.CON.KTOP.TO.W.0023.000000T0000Z-060921T2200Z/ CLOUD- 437 PM CDT THU SEP 21 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR WESTERN CLOUD COUNTY... AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO LOCATED NEAR GLASCO...OR ABOUT 18 MILES SOUTHWEST OF CONCORDIA...MOVING NORTH AT 35 MPH. LOCATIONS IMPACTED INCLUDE... JAMESTOWN. IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3930 9792 3964 9793 3964 9775 3930 9782 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Sep 21, 4:58 AM CDT, 11 hours 10 minutes earlier.
Area forecast discussion, Sep 21, 4:58 AM CDT, 11 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 458 AM CDT THU SEP 21 2006 .DISCUSSION... VERY ACTIVE NEXT FEW DAYS AS INTENSE UPPER LOW OVER SOUTHERN COLORADO/NORTHERN NEW MEXICO PUSHES OUT INTO THE PLAINS...FOLLOW BY ANOTHER SYSTEMS FRIDAY NIGHT INTO SATURDAY. TEMPERATURES...WIND AND SEVERE WEATHER THREAT ALL CHALLENGES. WATER VAPOR SHOWS DEEP MOISTURE WRAPPING LOW WITH A NARROW BAND OF SUBTROPICAL MOISTURE FROM CENTRAL TEXAS AND OKLAHOMA INTO EASTERN KANSAS. DEEP LEE SIDE SURFACE LOW OVER EASTERN COLORADO HAS STRONG SOUTHEASTERLY FETCH OF WINDS. TEMPERATURES WERE GENERALLY IN THE MID TO UPPER 60S AT 3 AM WITH DEWPOINTS IN THE LOWER 50S. PROFILERS SHOWING 45 TO 50KTS OF WIND IN THE LOWER GATES UP TO AROUND H850 MB. LOW LEVEL CONVERGENCE WITH THE NIGHT TIME JET DEVELOPED THUNDERSTORMS OVER CENTRAL KANSAS LATE WEDNESDAY EVENING...WHILE JUST A BIT LATER...WARM ADVECTION...ISENTROPIC LIFT STARTED DEVELOPING THUNDERSTORMS OVER SOUTH CENTRAL KANSAS. THE CLUSTER OF STORMS HAS PUSHED NORTHEAST ACROSS THE ENTIRE CWA DURING THE OVERNIGHT WITH BANDS OF THUNDERSTORMS REDEVELOPING TO THE SOUTHWEST. ALTHOUGH LOW LEVEL RH FIELDS NOT ALL THAT IMPRESSIVE WITH DEWPOINTS IN THE LOW TO MID 50S...THE STRONG DYNAMICS AND LOW LEVEL CONVERGENCE ALL LEADING TO A DEEP LEVEL OF LIFT. CONSIDERABLE LIFT WITH THE SYSTEM TO CONTINUE THROUGH THE DAY AND INTO NIGHT TIME PERIOD. FOLLOW GENERALLY THE GFS WITH EVOLUTION OF SYSTEM AS IT HAS HAD THE MOST CONSISTENT TRACK. EXPECTING A DIURNAL BREAK IN THE PRECIPITATION LATE MORNING TO EARLY AFTERNOON...BUT GFS STILL SHOWING STRONG VERTICAL MOTIONS DURING THE AFTERNOON AND EVENING HOURS. WITH THE INTENSE SHEAR...AROUND 50KTS THROUGH 6KM...AND AFTERNOON AND EARLY EVENING INSTABILITY WITH COOLER AIR COMING IN ALOFT...WILL GIVE THE POTENTIAL FOR SUPERCELLS...MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. PRECIPITABLE WATER IN THE MODEST 1 TO 1.5 RANGE BUT TRAINING OF STORMS COULD PRODUCE SOME LOCALLY HEAVY RAINFALL. WILL COVER ALL THE ABOVE IN THE HWO. OTHERWISE FOR THE DAY...WITH H850 MB WINDS IN THE 50 TO 55 KT RANGE...FOR MUCH OF THE AREA...HAVE ISSUED A WIND ADVISORY FOR AREAS GENERALLY SOUTH OF INTERSTATE 70...THROUGH THE DAY. THINK CLOUDS AND PRECIPITATION WILL HAMPER MIXING NORTH OF THE INTERSTATE. TOUGH DECISION ON HIGHS AS ALL THE GUIDANCE LOOKS LOW GIVEN EARLY MORNING TEMPS. WENT UPPER 60S NORTH TO LOWER 70S SOUTH AT THIS POINT. FOR TONIGHT...UPPER TROUGH EJECTS EAST AS NEXT SYSTEM WITH A 130KT JET DIVES DOWN THE PACIFIC COAST. KEPT LIKELY POPS NORTHEAST DURING THE EVENING HOURS...WITH THUNDERSTORM CHANCES DIMINISHING AFTER MIDNIGHT INTO 20 TO 40 PERCENT RANGE...SOUTHWEST TO NORTHEAST. LOWS TONIGHT FROM THE LOWER 50S NORTHWEST TO UPPER 50S SOUTHEAST. ON FRIDAY...GFS SHOWING DRY SLOT ACROSS THE CWA BUT KEPT SOME LOW CHANCE POPS FOR THE NORTHERN AND EASTERN COUNTIES WHERE AFTERNOON INSTABILITY COULD KICK OFF SOME SHOWERS. HIGHS FRIDAY IN THE LOWER 70S NORTH TO MID TO UPPER 70S SOUTH. FRIDAY NIGHT INTO SATURDAY...NEXT SHORTWAVE PLOWS THROUGH THE AREA OVERRUNNING SURFACE BOUNDARY. BEST LIFT LOOKS TO BE AFTER MIDNIGHT FRIDAY SO WENT WITH JUST SLIGHT CHANCE FRIDAY EVENING...INCREASING INTO THE 40 PERCENT RANGE AFTER MIDNIGHT INTO SATURDAY AS UPPER WAVE GRADUALLY MOVES ACROSS THE CWA. CLOUDS AND PRECIP KEEP TEMPS HOLD HIGHS BACK INTO THE UPPER 60S TO LOWER 70S. WRAP AROUND MOISTURE MAINLY NORTH AND EAST OF THE AREA SATURDAY NIGHT...BUT LATER SHIFTS MAY HAVE TO REFINE THIS IF LOW IS SLOWER TO EXIT. REST OF WEEKEND AND EARLY NEXT WEEK FORECAST LEFT THE SAME. DRY. TEMPERATURES MODERATE BACK INTO THE MID TO UPPER 70S FOR HIGHS. LOWS IN THE MIDDLE 40S SUNDAY MORNING...BACK TO THE LOW TO MID 50S BY WEDNESDAY MORNING. LATEST GFS HINTING OF ANOTHER BOUNDARY PUSHING SOUTH WITH NORTHWEST FLOW SHORTWAVE ON WEDNESDAY...SOME FOR LATER SHIFTS TO MONITOR. && .TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY TODAY FROM 7 AM TO 7 PM FOR AREAS GENERALLY SOUTH OF INTERSTATE 70... KSZ034>038-054>056-058-059 && PF
Hazardous weather outlook, Sep 21, 3:39 PM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 339 PM CDT THU SEP 21 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-222045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 339 PM CDT THU SEP 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT A LINE OF THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL KANSAS INTO THE EARLY EVENING...THEN ACROSS THE REST OF THE AREA THIS EVENING. THE STORMS WILL GRADUALLY DIMINISH IN COVERAGE AFTER MIDNIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS. ISOLATED TORNADOES ARE ALSO POSSIBLE THIS EVENING. A WIND ADVISORY HAS BEEN POSTED FOR AREAS GENERALLY SOUTH OF INTERSTATE 70 UNTIL 7 PM THIS EVENING. SOUTH TO SOUTHEAST WINDS OF 30 MPH WITH GUSTS TO UP TO 45 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY NIGHT...MAINLY AFTER MIDNIGHT WITH A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. SOME OF THE STRONGER THUNDERSTORMS FRIDAY NIGHT COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS THIS EVENING.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 4:04 AM CDT | Wind Advisory | TOP | Anderson, Coffey, Dickinson, Franklin, Geary, Lyon and 4 more | 15 hr |
| Sep 21, 4:19 PM CDT | Tornado Warning | TOP | Ottawa | 41 min |
| Sep 21, 4:59 PM CDT | Tornado Warning | TOP | Cloud, Ottawa | 46 min |
| Sep 21, 5:24 PM CDT | Tornado Warning | TOP | Cloud, Ottawa | 51 min |
| Sep 21, 5:48 PM CDT | Tornado Warning | TOP | Dickinson | 42 min |
| Sep 21, 6:32 PM CDT | Tornado Warning | TOP | Morris | 28 min |
Nearby
Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.